Results 1 to 6 of 6

Thread: Bowel issues

  1. #1

    Exclamation Bowel issues

    Hello again…

    I’m a T-6 complete, 7 years post… I still seem to have bowel issues… I guess you could say that anywhere from 60-90% of SCI people experience the same deal when it comes to bowels… If you put 10 people in the room, everyone would have a different way or procedure for their bowel regiment…

    My issues seem to be that I don’t empty out completely or digest properly… The result is usually constipation, bloating, hardness in my stomach and oh yeah, a blow out (major accident).

    I posted a message a few weeks ago in regard to stomach issues… Seems like the stomach, bowel and digestive system are all related to BMs.

    I usually go to the bathroom everyday depending on how much I eat… I use magic bullets which for a while worked great… Now they seem to not work as well as they did… I would go back and forth between a fleet enema and then the magic bullets…

    I think it’s time to see a GI doc… My only concern is that half the time I see a doctor; I develop my own prognosis… Honestly, if the doctor is not familiar with SCI, it’s difficult to believe or trust what he/she recommends…

    I guess age has a lot to do with it… I’m trying to convince myself that it’s not my age and that I’ll wake up one day and my stomach/bowel issues will be over… Wishful thinking huh???

    So if anyone has some suggestions for what they use for BMs, I would appreciate it…

    Also, before anyone asks these questions here they go…

    -- I eat well balance high protein meals

    -- I don’t eat fast food or junk (Doritos or chips only at a party)

    -- I drink a lot of water (well, I try to but never soda)

    -- I take 90 mgs of baclofen a day plus 30 mgs of ditripan (no other drugs or pain medicine, etc..)

    -- I exercise at least 3 days a week so I’m active

  2. #2
    Senior Member queen's Avatar
    Join Date
    Jun 2005
    Location
    Garden on the Green, Indiana
    Posts
    1,109
    Geez Frankie we could be twins...I'm an L#1 and

    I used to be the Queen of Constipation, bloating and the hard stomach area. I drink lots of h2o and eat right most of the time. The high fiber and bullets recommended in rehab didn't work for me then or after
    I was discharged. But nothing else was ever suggested....so I continued.

    Came home and a month and a half later (I still wasn't eating maybe l/2 cup of soup by this time) and I became impacted, hospitalized, got a colonoscopy and by then had developed an ulcer in the colon.

    Upon that discharge my "gastro doc' put me on Zelnorm and glyco-lax... wonderful stuff. All the above symptoms disappeared and except for not being able to hold it, it was so easy and I felt almost normal.

    I see my doc tomorrow. I'm not sure, but I doubt you can be on zelnorm
    forever but we'll see. Zelnorm is for both men and women and no, I don't have (IBS) irratible bowel syndrome either.

    I have tried going off the zelnorm and the old colon swells, feels awful and full but the glyco makes it soft so no hemmroids (sp) here.

    I just wanted to do this test to be able to tell him my results and get his
    suggestions if I'm not able to continue the zelnorm.

    Just my experience!
    Your life is what you make it, and only you have that choice!

  3. #3
    My wife (T-5 complete) takes both propylene glycol (laxative to counter the effect of opiods on the gut) and citrucil (fiber) in the afternoon every day. She also drinks a lot of water. The evening BP is a mini-enema (Enemeez) that almost always gives results, followed by one digital stim about 10 minutes later, which almost always cleans her out.
    Have you seen the booklet "Neurogenic Bowel: What You Should Know" published by the PVA http://www.pva.org/cgi-bin/pvastore/products.cgi?id=1 ? It's very helpful.
    - Richard

  4. #4
    Ditropan is probably a major contributor to your bowel problems. You are taking a fairly high dose. You might do better on another form of bladder care that does not require turning your bladder off. Then you bowel might not get turned off at the same time. You otherwise appear to be doing all of the right things.

    Good Luck.
    RAB

  5. #5
    Senior Member ChopperChick's Avatar
    Join Date
    Apr 2006
    Location
    Northern California
    Posts
    815
    SCI nurse, how does ditropan effect the bowel? Also, while we are on the subject, is it true your bladder can't come back while on ditropan?

  6. #6
    Ditropan is called an "anti-cholinergic" medication. It paralyzes the smooth muscle in the bladder and also in the bowel so that constipation is a major side effect. It's true that your bladder will not function normally while you are on ditropan. But it might not function normally off of it either. You need to be very careful about seeing if your "bladder is coming back" because you could trash your kidneys doing it, and you need them! So be sure to check with your doc before you make any changes.

Similar Threads

  1. what is the big secret about bowel programs
    By notsohotwheels in forum Care
    Replies: 62
    Last Post: 05-22-2019, 01:34 PM
  2. Exposing the Hidden Syndrome: Irritable Bowel
    By Max in forum Health & Science News
    Replies: 1
    Last Post: 01-24-2006, 09:26 PM
  3. Bowel issues
    By Brie in forum Care
    Replies: 14
    Last Post: 07-26-2005, 10:58 AM
  4. Bowel issues after antibiotics
    By BJ in forum Care
    Replies: 7
    Last Post: 09-01-2003, 04:25 PM
  5. The Neurogenic Bowel After SCI
    By antiquity in forum Care
    Replies: 9
    Last Post: 03-24-2002, 09:34 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •